New data on antiepileptic drugs.
The first-generation AEDs known to cause birth defects and other developmental toxicities include the hydantoins (ethotoin [Peganone], fosphenytoin [Cerebyx], mephenytoin [Mesantoin], and phenytoin [Dilantin]), phenobarbital, primidone (Mysoline), carbamazepine (Tegretol), and valproic acid derivatives (Depakene, Depakote). In a 2001 study, the incidence of embryopathy (major and minor anomalies, microcephaly, and IUGR) after first-trimester monotherapy was 21% (phenytoin), 27% (phenobarbital), 14% (carbamazepine), 21% any monotherapy, and 28% (polytherapy) (N. Engl. J. Med. 2001;344:1132-8).
Phenytoin causes a pattern of defects called fetal hydantoin syndrome (FHS) as well as other defects, such as those involving the heart and growth. Carbamazepine can cause a syndrome of minor craniofacial defects, fingernail hypoplasia, and developmental delay as well as neural-tube defects (NTDs).
The defects observed with primidone are similar to those in FHS. Phenobarbital has been associated with an increase in congenital defects when used for epilepsy, but not when used for other indications. Use of valproic acid derivatives between the 17th and 30th day after fertilization is associated with a 1%-2% risk of NTDs. Other defects are those of the head and face, digits, urogenital tract, and mental and physical growth.
Carbamazepine, phenytoin, primidone, and phenobarbital affect folate metabolism or absorption, and this may increase the risk of birth defects, including NTDs. Women taking these agents should take folic acid 4-5 mg/day, preferably starting before conception. Anticonvulsants, particularly the hydantoins and barbiturates, are related to hemorrhagic disease of the newborn, so adequate doses of vitamin K should be administered to newborns exposed to AEDs in utero.
In contrast, first-generation AEDs that do not appear to be associated with a significant risk of birth defects include the benzodiazepines (clonazepam [Klonopin], clorazepate [Tranxene], diazepam [Valium], and lorazepam [Ativan]) and succinimides (ethosuximide [Zarontin] and methsuximide [Celontin]). However, some of these drugs have very little human data, and the benzodiazepines are known to cause toxicity in the newborn, most notably, floppy infant syndrome and withdrawal syndrome.
Until recently, second-generation AEDs had not been linked to congenital defects. But new data from the North American AED Pregnancy Registry and five other pregnancy registries have shown a very significant risk of isolated, nonsyndromic oral clefts after first-trimester exposure to lamotrigine (Lamictal) monotherapy (Birth Defects Res. A Clin. Mol. Teratol. 2006;76:313-428).
The human pregnancy experience is too limited to assess the embryo/fetal risk for the other second-generation agents: felbamate (Felbatol), gabapentin (Neurontin), pregabalin (Lyrica), levetiracetam (Keppra), tiagabine (Gabitril), and topiramate (Topamax). Although the data also are limited for zonisamide (Zonegran), the drug is teratogenic in three animal species and embryo lethal in a fourth and therefore is best avoided in the first trimester. Oxcarbazepine (Trileptal), a drug closely related to carbamazepine, has been associated with minor facial defects, but the data are too limited to assess the risk in humans.
In summary, women with epilepsy should not be denied treatment with the most effective agents for their condition because of pregnancy or nursing. They should be treated with the lowest dose and the fewest drugs possible to control their seizures. They should take folic acid (4-5 mg/day), and vitamin K should be given to the newborns.
AEDs that appear to have the lowest risk for major birth defects are the benzodiazepines, the succinimides, and the second-generation agents. However, the human pregnancy data are very limited for many of these agents.
Carbamazepine and phenytoin are considered compatible with breastfeeding, and gabapentin, levetiracetam, oxcarbazepine, and tiagabine are probably compatible. Two AEDs (primidone and phenobarbital) are known to cause toxicity in the nursing infant and should not be given during breast-feeding. There are no data for the remaining AEDs, but they have the potential to cause toxicity and, if used during breast-feeding, the infants should be closely monitored.
MR. BRIGGS is pharmacist clinical specialist, Women's Pavilion, Miller Children's Hospital, Long Beach, Calif; clinical professor of pharmacy, University of California, San Francisco; and adjunct professor of pharmacy, University of Southern California, Los Angeles. He is also coauthor of the reference book "Drugs in Pregnancy and Lactation."
BY GERALD G. BRIGGS, B.PHARM.
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||DRUGS, PREGNANCY, AND LACTAION|
|Author:||Briggs, Gerald G.|
|Publication:||Internal Medicine News|
|Date:||Oct 15, 2006|
|Previous Article:||First-trimester lamotrigine use may cause oral clefts.|
|Next Article:||Atypical antipsychotics still used after warning.|